Guard your heart
FDA warns some antibiotics could lead to rare, but deadly vessel tears.
Juice Staff Published: 3/15/2019
Antibiotics have been used for decades to treat infections. But not every antibiotic is created equal, especially when it comes to your heart health. And, if you already have a heart condition, you may be even more susceptible than others.
In a recent review, the Food and Drug Administration (FDA) found that fluoroquinolone antibiotics – prescribed for more than 30 years for certain bacterial infections – could increase the occurrence of rare, but serious events of ruptures or tears in the aorta, the main artery of the body. These aortic aneurysm tears can lead to dangerous bleeding or even death, the FDA reported.
Fluoroquinolone antibiotics include Cipro (ciprofloxacin), Levaquin (levofloxacin), Factive, (gemifloxacin) and Avelox (moxifloxacin). These medications are often prescribed to treat upper respiratory or urinary tract infections.
“Antibiotics are life-saving medications in many instances. They can cure the body of infections that can often lead to serious complications or death,” said Salil Patel, MD, a cardiologist with Baptist Heart Specialists. “But given the fact that all medications can have side effects, you should have a discussion with your physician about whether antibiotics are truly necessary for your particular condition. People at increased risk from cardiac events with antibiotics typically have pre-existing heart conditions.”
Because multiple studies showed higher rates of about twice the risk of aortic aneurysm rupture and tears in those taking these medications, the FDA is requiring that a new warning about the risk be added to the prescribing information and patient medication guide.
Who’s at higher risk?
People with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes such as Marfan syndrome and Ehlers-Danlos syndrome, and the elderly are most at risk.
Dr. Patel said most antibiotics don’t cause physical damage to the heart, but some antibiotics can cause chemical and physiologic changes in the body that can impact heart function and cause rhythm abnormalities.
Macrolide antibiotics, azithromycin, and clarithromycin, for example, have been associated with a higher incidence of cardiovascular death, Dr. Patel said, even several years after taking the medication in some patients with existing heart conditions.
“They are known to potentially cause irregular heart rhythms in some patients with preexisting heart disease,” Dr. Patel said.
When considering antibiotics, ask your doctor these questions:
- Are antibiotics truly necessary? Not all common conditions, such as many upper respiratory infections, require antibiotics, Dr. Patel said. See if there are other conservative measures. Ear infections in adults, for example, are often caused by viruses, and antibiotics are not recommended as initial treatment. Sometimes ear drops or anti-inflammatory medications can do the trick.
- Can it interact with other medications? Ask if the specific antibiotic you are prescribed could interact with other medications you may be taking.
- What are the warnings and side effects? Be aware of the warnings for any antibiotic you may be considering, particularly as it relates to your specific medical conditions.
If you are or were taking antibiotics for an extended period of time, sometimes routine lab work or diagnostic studies such as an electrocardiogram (EKG) can be done to assess whether you may be at increased risk of complications. To learn more about cardiovascular services at Baptist Heart Specialists, visit baptistjax.com/heart.